Immunoglobulin A vasculitis: Contemplating treatment for gastrointestinal involvement
Advocate Illinois Masonic Medical Center
This is a case of a 30-year-old female with a history of recent cholecystectomy who presented with a chief complaint of diffuse rash, abdominal pain, vomiting, and diarrhea. Infectious and autoimmune tests were unrevealing, but a skin biopsy confirmed the presence of immunoglobulin A (IgA) vasculitis. Worsening gastrointestinal (GI) symptoms prompted the care team to pursue upper and lower endoscopies, which were suggestive of GI involvement of IgA vasculitis. The patient responded well to corticosteroids and later had a recurrence of diarrhea which improved with cholestyramine, raising the question of a co-existent post-cholecystectomy syndrome. This case highlights the importance of having broad differential diagnoses, and establishing the extent of organ involvement in IgA vasculitis, as this can dictate the type of treatment used.